Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 121, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 23, 2008, 6:50 PM CDT for Lee County, Russell County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2008, 6:50 PM CDT (23:50 UTC)
- Expired
- Aug 23, 2008, 7:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lee County, AL, Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 232350
TORBMX
ALC081-113-240015-
/O.NEW.KBMX.TO.W.0121.080823T2350Z-080824T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT SAT AUG 23 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
NORTHERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF PHENIX CITY...
* UNTIL 715 PM CDT
* AT 644 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHEAST OF
PHENIX CITY...OR NEAR FORT BENNING SOUTH...MOVING NORTHWEST AT 44
MPH.
* THE TORNADO WILL BE NEAR...
LADONIA BY 655 PM CDT...
GRIFFEN MILL BY 710 PM CDT...
BEAUREGARD BY 715 PM CDT...
THIS IS A DANGEROUS STORM.. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3238 8538 3261 8543 3247 8497 3245 8497
3242 8495 3242 8496 3237 8497 3235 8499
3232 8498
TIME...MOT...LOC 2349Z 120DEG 38KT 3241 8502
$$
16What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:27 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 23, 3:27 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 327 PM CDT SAT AUG 23 2008 .DISCUSSION... RAIN CONTINUES TO MOVE IN FROM THE EAST THIS AFTERNOON AS TROPICAL STORM FAY MAKES ITS WAY WESTWARD. THE HEAVIER RAIN BANDS ARE NOW BEGINNING TO MOVE IN ALONG THE SOUTHEAST PORTIONS OF THE FORECAST AREA. THESE BANDS WILL PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. MINOR FLOODING COULD BE A PROBLEM. PLEASE TAKE A LOOK AT OUR HWO PRODUCT FOR A MORE DETAILED INFORMATION ON THE EXPECTED THREATS. THE FORECAST OVER THE NEXT SEVERAL DAYS WILL DEPEND OF COURSE ON FAYS TRACK. THE LATEST COMPUTER MODELS SHOW THAT FAY WILL EVENTUALLY BEGIN TO MOVE TO THE NORTHEAST. THE BIG QUESTION MARK IS WHEN THIS CHANGE IN THE TRACK WILL OCCUR. THE GFS AND ECMWF HAVE VERY SIMILAR TRACKS AS THEY MOVE THE SYSTEM OUT BY LATE WEDNESDAY. HOWEVER...THE NAM IS MUCH SLOWER IN MOVING THE SYSTEM OUT AND THUS IT PREDICTS HEAVIER AMOUNTS FOR THE AREA. FOR NOW...WILL KEEP THE FORECAST CLOSELY MATCHED WITH HPC QPF GUIDANCE WHICH WILL BRING BETWEEN 1 TO 11 INCHES THROUGH SUNDAY NIGHT WITH AN ADDITIONAL 5 INCHES THROUGH TUESDAY. PLEASE STAY TUNED FOR ADDITIONAL UPDATES AS THIS FORECAST CONDITIONS CAN QUICKLY CHANGE. THINGS SHOULD HOPEFULLY BEGIN TO GO BACK TO NORMAL TOWARDS THE END OF NEXT WEEK. ONCE FAY EXITS THE FORECAST AREA...EXPECT TEMPERATURES TO RETURN BACK TO NORMAL. 10/ARM && .AVIATION...18Z DISCUSSION. WENT AHEAD AND UPDATED THE DISCUSSION TO SPECIFY THAT THE STRONGER WINDS WILL BE AROUND THE MGM AND TOI AREA. WINDS WILL GUST NEAR 40 KNOTS THERE. THE REST OF THE SITES WILL RANGE BETWEEN 25 AND 35. STILL EXPECTING A LOT OF RAIN AND FLUCTUATING CEILINGS. WELL START OUT WITH MOSTLY MVFR...THEN SWITCH TO IFR WELL AFTER 06Z. 10/ARM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 80 69 82 71 / 60 80 50 90 60 ANNISTON 73 81 71 82 70 / 60 90 50 90 60 BIRMINGHAM 70 80 71 82 70 / 70 90 50 90 60 TUSCALOOSA 71 80 72 82 70 / 90 100 70 90 60 CALERA 70 80 71 82 70 / 90 90 60 90 60 AUBURN 71 80 72 82 70 / 100 90 50 80 60 MONTGOMERY 72 80 72 83 73 / 100 90 70 90 60 TROY 71 80 71 84 72 / 100 80 70 80 60 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY IN EFFECT THROUGH 7 AM SUNDAY FOR THE FOLLOWING COUNTIES...BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-PICKENS- TUSCALOOSA- JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH- SUMTER-GREENE- HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS- MARENGO-DALLAS- AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK- LEE-RUSSELL-PIKE- BARBOUR. FLASH FLOOD WATCH IN EFFECT THROUGH 7 PM SUNDAY FOR THE FOLLOWING COUNTIES...SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS- MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY- MACON-BULLOCK- LEE-RUSSELL-PIKE-BARBOUR. &&
Hazardous weather outlook, Aug 23, 1:30 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT AUG 23 2008 ALZ011>015-017>050-241130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIND GUSTS MAY POTENTIALLY REACH 25 TO 35 MPH FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 59 THROUGH TONIGHT. FOR AREAS NEAR AND SOUTH OF THE U.S. 80 AND INTERSTATE 85 CORRIDOR...WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE. AREA MARINE INTERESTS SHOULD EXERCISE EXTREME CAUTION WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO BREAKING UNDER THESE CONDITIONS. RAIN WILL BE VERY HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE. CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING ACROSS THE AREA. BUT PREPARED TO TAKE QUICK ACTION IF WARNINGS ARE ISSUED. ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA THROUGH TONIGHT. THE BEST CHANCE WILL REMAIN SOUTH ALONG AND NEAR THE U.S. 80 AND INTERSTATE 85 CORRIDOR. STAY TUNED FOR FURTHER INFORMATION DURING THIS PERIOD AS WATCHES OR WARNINGS MAY BECOME NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. IN REGARDS TO THE RAINFALL...EXPECT TOTAL RAINFALL AMOUNTS BY SUNDAY NIGHT TO BE ANYWHERE FROM 3 TO 11 INCHES...WITH LOCALIZED HIGHER AMOUNTS. THE HEAVIEST RAIN WILL OCCUR ALONG AND SOUTH OF A LINE FROM LIVINGSTON...TO MONTGOMERY...TO HURTSBORO. THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY DOES EXIST WITH PLACEMENT OF THE HIGHEST RAIN AMOUNTS...BUT AN ADDITIONAL 5 TO 10 INCHES MAY BE POSSIBLE ALONG THE INTERSTATE 20 CORRIDOR. THIS RAIN FALL WILL TRANSLATE INTO POTENTIAL RIVER FLOODING BY THE WEDNESDAY THROUGH FRIDAY TIME FRAME. ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE PART OF CENTRAL ALABAMA...ON THE EAST SIDE OF FAYS PATH. FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS FROM FAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THROUGH SUNDAY. 75/LINHARES
In the hours before
Local storm report, Aug 23, 2:52 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND DMG CLIO 31.71N 85.61W
08/23/2008 BARBOUR AL BROADCAST MEDIA
SEVERAL TREES WERE BLOWN DOWN NEAR CLIO AND A FEW TREES
WERE BLOWN DOWN ACROSS THE COUNTY. THESE DOWNED TREES
PRODUCED SOME POWER OUTAGES. TREES DOWNED DUE TO HEAVY
RAIN AND ESTIMATED WINDS AROUND 40 MPH.
&&
LINHARESLocal storm report, Aug 23, 2:54 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM NON-TSTM WND DMG AUBURN 32.59N 85.48W
08/23/2008 LEE AL BROADCAST MEDIA
A FEW TREES WERE BLOWN DOWN IN AUBURN. TREES DOWNED DUE
TO HEAVY RAIN AND ESTIMATED WIND GUSTS AROUND 40 MPH.
&&
LINHARESLocal storm report, Aug 23, 3:11 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND DMG TROY 31.81N 85.97W
08/23/2008 PIKE AL EMERGENCY MNGR
A FEW SMALL TREES WERE BLOWN DOWN AND SOME LIMBS SNAPPED
OFF NEAR TROY.
&&
LINHARESLocal storm report, Aug 23, 3:14 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN TROY 31.81N 85.97W
08/23/2008 U0.00 INCH PIKE AL EMERGENCY MNGR
HEAVY RAIN BEGINNING TO COLLECT ON ROADWAYS NEAR TROY.
THESE ROADS WERE STILL PASSABLE BUT CONDITIONS ARE
DETERIORATING.
&&
LINHARESSpecial weather statement, Aug 23, 6:12 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 612 PM CDT SAT AUG 23 2008 ALZ035>038-040>048-240115- AUTAUGA-BULLOCK-CHAMBERS-CHILTON-COOSA-DALLAS-ELMORE-LEE-LOWNDES- MACON-MONTGOMERY-RUSSELL-TALLAPOOSA- 612 PM CDT SAT AUG 23 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BULLOCK...CHAMBERS... CHILTON...COOSA...DALLAS...ELMORE...LEE...LOWNDES...MACON... MONTGOMERY...RUSSELL AND TALLAPOOSA COUNTIES UNTIL 815 PM CDT... AT 615 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS AND SHOWERS ALONG A LINE EXTENDING FROM FORT BENNING WEST TO TUSKEGEE NATIONAL FOREST TO MONTGOMERY TO GORDONVILLE. THE LINE IS MOVING TO THE NORTHWEST AT 25 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE ALSO CAPABLE OF PRODUCING WEAK TORNADOES...AND TORNADO WARNINGS ARE BEING ISSUED FOR A FEW OF THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TALLASSEE. MONTGOMERY. PRATTVILLE. PHENIX CITY. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE THUNDERSTORMS THROUGH 815 PM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 03
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:44 PM CDT | Flash Flood Warning | BMX | Barbour, Pike | 4 hr |
| Aug 23, 3:15 PM CDT | Flash Flood Warning | BMX | Bullock | 90 min |
| Aug 23, 4:41 PM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Pike | 3 hr |
| Aug 23, 5:41 PM CDT | Tornado Warning | BMX | Lee, Russell | 34 min |
| Aug 23, 5:49 PM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 26 min |
| Aug 23, 6:08 PM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 37 min |
| Aug 23, 6:42 PM CDT | Tornado Warning | BMX | Lee, Macon, Russell, Tallapoosa | 33 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.